Georgia, 2017

Flash Flood in Georgia, July 27, 2017

July 27, 2017 · NWS JAX · 1 event in 1 county or zone

A late season cold front was over SE GA under a mid level low. This feature combined with daytime heating and high moisture fueled heavy rainfall across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A late season cold front was over SE GA under a mid level low. This feature combined with daytime heating and high moisture fueled heavy rainfall across the area. The area was under a wet pattern for several days which resulted in saturated grounds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 7:17 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 27, 7:17 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
817 AM EDT Thu Jul 27 2017

.UPDATE...

A mid level low will remain nearly stationary over SE GA Today,
with a weak surface low under it. With diurnal heating,
convective coverage will increase later this morning into the
afternoon. With the low stationary, slow storm movement is
expected, therefore an increased chance for heavy rainfall and
potential flooding.

Temperatures over SE GA and far Northern Florida will be slightly
below normal Today due to the precipitation and cloud coverage.

&&

.AVIATION...

Low stratus and visibilities will rise this morning. Convection
will increase in coverage through the day with gusty storms and
heavy rainfall expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  74  94  76 /  60  20  30  10
SSI  86  78  90  79 /  70  40  30  10
JAX  89  74  94  77 /  80  50  40  10
SGJ  89  78  92  76 /  60  30  20  10
GNV  91  73  92  75 /  60  20  20  10
OCF  92  74  92  75 /  30  20  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Struble
Hazardous weather outlook, Jul 27, 4:50 AM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
550 AM EDT Thu Jul 27 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-281000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
550 AM EDT Thu Jul 27 2017

...LOCALIZED FLOODING POSSIBLE THIS AFTERNOON AND EARLY EVENING
ALONG THE INTERSTATE 95 CORRIDOR...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
Patchy fog will be possible across portions of inland northeast
Florida and southeast Georgia early this morning.

Numerous thunderstorms are expected to develop by late this
morning and early afternoon over coastal southeast Georgia and
across much of northeast Florida. Activity will increase in
coverage and will move slowly southward this afternoon. Slow
moving downpours over saturated ground conditions will result in a
risk of localized and urban flooding this afternoon and evening,
particularly along the Interstate 95 corridor. Frequent lightning
strikes are possible within stronger activity. A few strong wind
gusts will be possible late this afternoon over north central
Florida and coastal northeast Florida, generally from St.
Augustine southward. Thunderstorms may linger through early
evening all along the Interstate 95 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are expected to develop throughout
southeast Georgia and along the Interstate 10 corridor on Friday
afternoon, with strong to severe thunderstorms possible over
southeast Georgia during the late afternoon and evening hours.
Damaging wind gusts and frequent lightning strikes will be the
primary hazards.

A cold front will approach southeast Georgia from the north on
Saturday, with numerous thunderstorms expected to develop during
the afternoon hours. Strong to severe thunderstorms are possible,
with activity moving into northeast Florida during the evening and
overnight hours. This front will stall over northeast Florida by
late Sunday and through early next week, with numerous
thunderstorms expected each day for all of north central Florida
and most of northeast Florida. Flooding is expected to become a
primary hazard early next week as several rounds of strong
thunderstorms potentially impact north central and northeast
Florida. The frontal boundary will begin to move slowly northward
towards midweek, with numerous thunderstorms expected to expand
into coastal southeast Georgia by Wednesday, with scattered
thunderstorms forecast for inland southeast Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report rainfall amounts in excess of 2
inches, in addition to significant street flooding or flood waters
entering homes and/or businesses this afternoon.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Nelson

The radar

The Jacksonville radar (KJAX), 79 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Glynn

When
July 27, 8:30 AM EST to 11:00 AM EST
Where
Glynn County, 0.68 mi SW of Brunswick McKinnon F to 0.81 mi ESE of Harrington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.143, -81.388

About 3-5 inches of rainfall occurred over flood prone Brunswick during the morning. A three day rainfall total near 5 inches across much of the county, leading up to saturated grounds. Significant street flooding, in some areas 1-2 ft deep, impacted urban areas of Brunswick and St. Simons Island.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708295.